Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 14, NWS Albuquerque, NM

February 28, 2018

NWS Albuquerque, NM issued this wind advisory at Feb 28, 2018, 2:25 AM MST. It took effect at Feb 28, 2018, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 2:25 AM MST (09:25 UTC)
In effect from
Feb 28, 2018, 12:00 PM MST
Expired
Feb 28, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

277 
WWUS75 KABQ 280925
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
225 AM MST Wed Feb 28 2018

NMZ523-526-536-538>540-281900-
/O.NEW.KABQ.WI.Y.0014.180228T1900Z-180301T0100Z/
Central Highlands-South Central Mountains-Roosevelt County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
225 AM MST Wed Feb 28 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 6 PM MST this
evening. 

* LOCATION...This includes the Central Highlands and South Central
  Mountains, as well as eastern Lincoln, Chaves and Roosevelt 
  counties. 

* WINDS...Southwest to west at 25 to 35 mph with gusts between 45
  and 50 mph.

* TIMING...Winds will increase early this afternoon, peak during
  the mid to late afternoon hours, and diminish this evening.

* VISIBILITY...Locally reduced in blowing dust.

* LOCAL IMPACTS...Strong cross winds are expected on north to
  south oriented roadways, including Highway 285 through Chaves
  County and near Clines Corners. Secure lightweight outdoor 
  furniture and trash cans as they may be tossed from the gusty 
  winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
1 follow-up statement
290 
WWUS75 KABQ 281754
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1054 AM MST Wed Feb 28 2018

NMZ523-526-536-538>540-010100-
/O.CON.KABQ.WI.Y.0014.180228T1900Z-180301T0100Z/
Central Highlands-South Central Mountains-Roosevelt County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
1054 AM MST Wed Feb 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* LOCATION...This includes the Central Highlands and South 
  Central Mountains, as well as eastern Lincoln, Chaves and 
  Roosevelt counties. 

* WINDS...Southwest to west at 25 to 35 mph with gusts between 
  45 and 50 mph. 

* TIMING...Winds will increase early this afternoon, peak during 
  the mid to late afternoon hours, and diminish this evening. 

* VISIBILITY...Locally reduced in blowing dust.

* LOCAL IMPACTS...Strong cross winds are expected on north to 
  south oriented roadways, including Highway 285 through Chaves 
  County and near Clines Corners. Secure lightweight outdoor 
  furniture and trash cans as they may be tossed from the gusty 
  winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 27, 10:53 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 27, 10:53 PM MST, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1053 PM MST Tue Feb 27 2018

.AVIATION...
06Z TAF CYCLE
An upper level low pressure system over southern CA will weaken as
it moves inland tonight, before passing eastward over NM on
Wednesday. The storm system will continue to steer a strong jet
stream over southern and eastern NM tonight into Wednesday. This will
be reflected at the surface with breezy to windy conditions across
the southern high terrain tonight and at many lower elevation
locations on Wednesday. Snow showers will develop along and west of
the CONTDVD late tonight, then spread as far east as the central
mountain chain on Wednesday morning, before tapering off around
sunset Wednesday evening. Isolated showers and thunderstorms will
probably also be in the mix during the afternoon, but evaporative
cooling in a dry lower atmosphere should enable most showers to
remain as snow. The mountains and areas along and west of the
CONTDVD will be favored for areas of MVFR and IFR conditions, as
well as mountain obscurations, and periods of accumulating snow. A
Pacific cold front will bring a gusty wind shift out of the NW as it
crosses the state during the day, then a back door cold front will
produce a gusty wind shift out of the NNE as it crosses the eastern
plains during the evening. There could also be some blowing dust
along and east of the central and south central mountains on
Wednesday afternoon, where the downslope winds will be the strongest.

44

&&

.PREV DISCUSSION...302 PM MST Tue Feb 27 2018...
.SYNOPSIS...
Very dry southwest flow will continue across northern and central New
Mexico this afternoon and evening with breezy to windy conditions.
A storm system will approach New Mexico tonight, bringing snow to
areas west of the Continental Divide late tonight and snow and rain
mixed with snow to western and central New Mexico Wednesday. Winds
will be breezy to windy Wednesday across the eastern plains. Weak
high pressure will move across New Mexico Thursday, producing dry
weather and allowing temperatures to return to near normal. Dry
southwest flow aloft will bring above normal temperatures to the
region Friday and Saturday with increasing afternoon winds across the
eastern plains. A fast moving area of upper level low pressure will
cross northern New Mexico Sunday. Windy conditons are likely across
the entire area Sunday with light snow and rain across northwest New
Mexico. A Pacific cold front will cross the state Sunday. Behind the
front, dry and cool weather are expected Monday and Tuesday.

&&

.DISCUSSION...
Southwest winds early this afternoon have been gusting to around 25
knots east of the central mountains. Models indicating winds at 700
millibars across central and eastern NM near 35 knots this afternoon
through tonight. Winds will continue to gust to near 30 knots in the
higher elevations of central NM tonight, while winds in the eastern
plains will decrease to 10 to 15 knots. A weakening upper level
closed low will move into southwestern AZ tonight. Light snow will
move into far western NM after midnight tonight with around an inch
in the higher elevations in the southwest mountains along the AZ
border. Snow amounts across the rest of far western NM will be only a
couple of tenths of an inch overnight. The upper low will become an
open wave Wednesday, as it continues to weaken and move eastward across
central NM. The lack of moisture accompanying this system will
result in snow accumulations of less than one half inch in the lower
elevations of western and central NM with generally 2 to 4 inches in
the higher elevations. A Pacific cold front will move into western NM
Wednesday morning and arrive in the eastern plains in the afternoon.
The cold front could enhance snow accumulations in the northern
mountains from late Wednesday morning through the afternoon. In the
eastern plains, less cloud cover Wednesday afternoon combined with an
increasing surface pressure gradient and strong mid level winds will
generate west wind gusts between 30 and 35 knots in the afternoon.
Areas of blowing dust are expected across the eastern plains
Wednesday afternoon.

A shortwave ridge aloft will move rapidly across NM Thursday and
continue to dry out of the atmosphere. As surface high pressure
builds southward across central TX Thursday, southerly return flow
around the western periphery of the high will cause high temperatures
to moderate to near normal to a few degrees below normal. A strong
upper level low pressure system off the Pacific Northwest coast
Friday morning will move very slowly southward Friday through
Saturday. This weather pattern will set up a persistent southwest
flow aloft across NM Friday through Saturday. Temperatures will be
well above normal Friday and Saturday. A weak lee surface trough in
southeast CO Friday will lead to breezy southwest winds across
northeastern NM Friday, and a stronger lee surface trough across
eastern CO Saturday will allow breezy to windy southwest winds to
develop Saturday afternoon across most of the eastern plains.

A fast moving upper level trough will move across northern
NM/southern CO Sunday with light accumulations of rain and elevation
snow expected across northwestern NM. A strong Pacific cold front
will move across NM Sunday morning and afternoon. The front will
produce breezy northwest winds across western NM Sunday and breezy
to windy west to northwest winds to areas east of the central
mountains. Cooler west to northwest flow aloft behind the cold front
will produce dry weather Monday and Tuesday with temperatures below
normal.

28

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR EASTERN NEW MEXICO,
THE MIDDLE RIO GRANDE VALLEY AND THE WEST CENTRAL HIGHLANDS...

...CRITICAL FIRE WEATHER CONDITIONS RETURN TO PORTIONS OF EASTERN
NEW MEXICO FRIDAY THROUGH THE WEEKEND...

Despite an increase in moisture in the upper levels of the
atmosphere, the lower portion of the boundary layer remains
extremely dry with dewpoint temperatures dipping down to negative
values across much of the area this afternoon. The Red Flag Warning
looks on track and will allow it to continue through 6 PM.

A Pacific storm system is currently over southern California and
will race toward New Mexico overnight, with limited moisture
advection forecast ahead of it. Chances for wetting precipitation
will mainly be confined to the mountains, especially west and
southwest facing slopes of the western mountains where several
inches of snowfall are expected. Winds will crank-up as the closed
upper low opens up and moves directly overhead tomorrow, with the
strongest winds forecast across the east central plains and south
central areas. However, humidity is forecast to remain above
critical threshold. That said, elevated fire weather conditions are
likely Wednesday afternoon across the eastern plains, especially
near the Texas border. Winds will turn to the south on Thursday and
increase as southwest flow returns quickly with a deepening lee side
trough. A few hours of elevated fire weather conditions are likely
across the northeast Thursday afternoon.

Critical fire weather conditions will return Friday and continue
across portions of eastern New Mexico through the weekend as dry
westerly flow increases. A large and very cold upper low/trough
along the west coast will progress inland through the weekend, but
we'll remain at the base of the trough with only the higher terrain
of northwest New Mexico having a shot at wetting precipitation on
Sunday. Elevated fire weather conditions are possible next Monday as
dry westerly flow persist, but winds will be on the downtrend early
next week as a ridge builds over the Intermountain West.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 27, 4:48 AM MST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MST Tue Feb 27 2018

NMZ501>540-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MST Tue Feb 27 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from noon to 6 pm MST for much of the
east as well as the West Central Highlands and Lower Rio Grande
Valley where low humidities combined with strong winds will create
critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds may reach advisory levels across the east central plains and
south central mountains Wednesday afternoon. Critical fire weather
conditions return Friday in the northeast, and all of the east this
coming Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:50 AM MSTWinter Weather AdvisoryABQ7 hr
Feb 28, 1:38 PM MSTFire Weather WatchABQHarding, San Miguel, Union17 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.